Ohio, 2017

Hail and Damaging Winds in Ohio, June 30, 2017

June 30, 2017 · NWS CLE · 3 events in 3 counties and zones

A frontal system moved across northern Ohio causing showers and thunderstorms to develop. A couple of thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A frontal system moved across northern Ohio causing showers and thunderstorms to develop. A couple of thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 30, 12:27 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 30, 12:27 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
127 PM EDT Fri Jun 30 2017

.SYNOPSIS...
A cold front will approach the region today into Saturday
providing opportunities for showers and thunderstorms. The front
is expected to pass the area during the afternoon on Saturday.
A brief dry period will occur for the second half of the weekend
before the passage of another weak cold front on Monday. High
pressure will briefly build before more unsettled weather
arrives by midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
Clouds are beginning to fill back in as instability continues to
slowly build across the region. Many locations over the western
half of the forecast area are seeing dewpoints rise into the
upper 60s and mid 60s to the east. This combined with
temperatures climbing into the low 80s are generating SBCAPE
values of 1000 to 1500 J/kg. Locations across NE OH and NW
PA have yet to see this amount of instability realized as cloud
cover has stunted some heating there.

Expecting thunderstorms to begin developing between 2 and 5 PM.
It is difficult to pinpoint the exact locations of development
with an array of surface boundaries that could provide enhanced
lift. Coverage should steadily increase by late this evening as
a S/W trough makes its way into the region. As this occurs,
convection could take on more of a linear mode. However, given
only marginal shear the main threats still appear to be strong
winds and locally heavy rainfall. Some hail and perhaps a brief
tornado cannot be ruled out, especially in stronger cells that
interact with any outflow boundaries. Intensity should wane some
with the loss of daytime heating.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
The weak cold front may still be over northeast OH or northwest
PA Saturday evening. Will continue to mention a chance of showers
across extreme NE OH and NW PA but will end it by midnight.

Some of the guidance continues to show a chance of showers on Sunday
across extreme NE OH and NW PA under the trough aloft. High pressure
will be building in at the surface. Will limit the shower threat to
a slight chance across NW PA.

The next weak cold front is coming quick. Most of the models show
the front crossing Lake Erie by early Monday morning. Will
continue with a small chance of showers later Sunday night. The
front will likely sag south on Monday. Not sure where exactly
it might be at a given time and will have to broad brush the
forecast with a small pop chance for showers and thunderstorms over
most of the forecast area.

Forecast temperatures will be near guidance, not far from
normal.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Unfortunately, not a lot of confidence in the exact location of the
front by the Fourth Of July. The ECMWF keeps the front near Lake
Erie while the GFS and CMC drop the front south to near the Ohio
River. This, of course, has big implications on temperature and rain
chances. Given the uncertainty, will stick close to guidance with 20-
30 pops in most areas. Forecast highs are a compromise, generally in
the lower 80s with some upper 70s NW PA.

Into midweek, the forecast depends on the movement of a cut off low
from the plains states. The ECMWF is a bit faster but there will be
an increasing chance of showers and thunderstorms midweek as the low
moves east.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
VFR Conditions are expected to deteriorate to MVFR or worse
briefly this afternoon as scattered thunderstorms develop across
the area. High humidity values will support torrential rainfall
with visibilities of 2sm or less if directly impacted.
Convection is expected to develop starting in the west (TOL/FDY)
around 19Z with more organized storms from 21-02Z. Intermittent
periods of VFR will be possible. Precip chances will continue
through Saturday morning as the upper trough axis moves into
the area. Winds will remain predominantly south to southwest at
5 to 15 knots through the period.

OUTLOOK...Non-VFR conditions possible in thunderstorms Saturday
before becoming more isolated for Sunday and Monday.

&&

.MARINE...
South to southwest winds have diminished somewhat on lake Erie but a
southwest flow will persist into Saturday ahead of a weak cold
front. Thunderstorms will be an issue today and mariners should
remain alert for locally stronger winds and waves with any
thunderstorms. The southwest flow may pick up somewhat on Saturday
as the cold front approaches but indications are that the winds and
waves will remain below small craft advisory criteria. High
pressure will build east on Sunday but another weak cold front will
approach by Sunday night and southwest winds will remain enhanced,
especially on the east half of the lake. Not expecting to need a
small craft advisory st this time. Wind will become northwest by
later Monday after the weak cold front and should begin to diminish.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Adams/Jamison
NEAR TERM...Adams/Jamison
SHORT TERM...Jamison/Kosarik
LONG TERM...Kosarik
AVIATION...Jamison
MARINE...Kosarik
Hazardous weather outlook, Jun 30, 4:06 AM EST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
506 AM EDT Fri Jun 30 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-010915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
506 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms with damaging winds
and large hail today and tonight. Locally heavy rain will occur with
the storms and could produce a few flooding problems.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for severe storms Saturday for Eastern Ohio
and Northwest Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 30, 1:20 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
220 PM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     2 NNE NORTH CANTON      40.90N 81.39W
06/29/2017                   STARK              OH   NWS STORM SURVEY

            NWS SURVEY TEAM DETERMINED THAT A MICROBURST OCCURRED IN
            PLAIN AND LAKE TOWNSHIPS IN STARK COUNTY. A COUPLE DOZEN
            TREES WERE SNAPPED OR UPROOTED AND APPROXIMATELY 12-18
            HOMES HAD DAMAGED SHINGLES AND SIDING MATERIAL.

&&

SEFCOVIC
Local storm report, Jun 30, 1:55 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             BOWLING GREEN           41.38N 83.65W
06/30/2017  E0.25 INCH       WOOD               OH   TRAINED SPOTTER

&&

THOMPSON
Special weather statement, Jun 30, 1:59 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Cleveland OH
259 PM EDT FRI JUN 30 2017

OHZ003-006>009-018-019-302000-
Seneca-Huron-Erie-Wood-Ottawa-Sandusky-Lucas-
259 PM EDT FRI JUN 30 2017

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT HURON...OTTAWA...
ERIE...SENECA...SANDUSKY...WOOD AND LUCAS COUNTIES...

At 256 PM EDT, radar indicated scattered strong thunderstorms
located along a line extending from near Oak Harbor to near Bowling
Green to near Deshler to near Continental. Movement was east at 10
to 15 mph. Other storms were located further east along the
lakeshore.

Winds in excess of 40 mph and small hail are possible with these
storms. Locally heavy rainfall is also possible which may lead to
ponding of water on area roadways.

Locations that may be impacted include... Toledo, Bowling Green,
Sandusky, Tiffin, Norwalk, Fremont, Fostoria, Western Vermilion,
Port Clinton, Swanton, Perrysburg, Oregon, Sylvania, Bellevue,
Clyde, Rossford, Willard, Waterville, Northwood and Whitehouse.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4172 8388 4173 8339 4146 8272 4149 8269
      4147 8266 4146 8269 4138 8249 4143 8235
      4107 8234 4106 8244 4099 8244 4099 8336
      4100 8342 4117 8342 4117 8388
TIME...MOT...LOC 1856Z 261DEG 9KT 4148 8319 4132 8368 4121 8397 4108
8419

Mullen

The radar

The Detroit radar (KDTX), 149 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Wood

When
June 30, 2:05 PM EST
Where
Wood County, Bowling Green
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.370, -83.670

Quarter sized hail was observed.

Thunderstorm Wind, Crawford

When
June 30, 6:13 PM EST
Where
Crawford County, Galion to 1.07 mi S of Galion Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
40.730, -82.780

Thunderstorm winds downed a few trees and leveled a small shed in Galion. A barn on Millsboro Road just west of the Richland County line was also damaged. A home nearby sustained damage from a fallen tree. Many trees were also reported down along Blooming Grove Road.

Thunderstorm Wind, Morrow

When
June 30, 6:30 PM EST
Where
Morrow County, Iberia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.670, -82.850

Thunderstorm winds downed a couple of trees in the Iberia area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708612, 708607, 708608.